Alert archive / Puerto Rico / Flash Flood Warnings in 2022
Flash Flood Warning 28, NWS JSJ
NWS JSJ issued this flash flood warning at Sep 5, 2022, 1:23 PM CDT. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 5, 2022, 1:23 PM CDT (18:23 UTC)
- Expired
- Sep 5, 2022, 3:59 PM CDT
- In force
- 3 hr
- Issued by
- NWS JSJ
- Area
- Storm-based polygon
- Flood severity
- None
The radar
The San Juan radar (TJUA), 32 km from the middle of the area, began a volume at 18:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 5, 1:32 PM CDT | FLOOD | San Juan, PR | URBAN FLOODING IN FRONT OF COLEGIO CALASANZ. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The text
As transmitted.
347
WGCA52 TJSJ 051823
FFWSJU
PRC031-127-139-052015-
/O.NEW.TJSJ.FF.W.0028.220905T1823Z-220905T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
223 PM AST Mon Sep 5 2022
The National Weather Service in San Juan has issued a
* Flash Flood Warning for...
Carolina County in Puerto Rico...
San Juan County in Puerto Rico...
Trujillo Alto County in Puerto Rico...
* Until 415 PM AST.
* At 223 PM AST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 3 inches of rain
have fallen. Additional rainfall amounts of 1 to 3 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 1847 6613 1844 6602 1846 6599 1843 6598
1843 6593 1832 6590 1829 6592 1827 6591
1831 6597 1830 6608 1843 6611 1841 6608
1842 6608 1844 6608 1843 6605 1843 6604
FLASH FLOOD...RADAR INDICATED
$$
CRS2 follow-up statements
358
WGCA52 TJSJ 052004
FFWSJU
PRC031-127-139-052115-
/O.EXT.TJSJ.FF.W.0028.000000T0000Z-220905T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
404 PM AST Mon Sep 5 2022
The National Weather Service in San Juan has extended the
* Flash Flood Warning for...
Carolina County in Puerto Rico...
San Juan County in Puerto Rico...
Trujillo Alto County in Puerto Rico...
* Until 515 PM AST.
* At 404 PM AST, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. Media
reports also show flooding of Ave 65 de Infanteria in Rio Piedras.
Between 2 and 4 inches of rain have fallen. Additional rainfall
amounts of 1 to 2 inches are possible in the warned area. Flash
flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar and automated gauges.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 1847 6613 1844 6602 1846 6599 1843 6598
1843 6593 1832 6590 1829 6592 1827 6591
1831 6597 1830 6608 1843 6611 1841 6608
1842 6608 1844 6608 1843 6605 1843 6604
FLASH FLOOD...RADAR AND GAUGE INDICATED
$$
CRS161
WGCA72 TJSJ 052059
FFSSJU
Flash Flood Statement
National Weather Service San Juan PR
459 PM AST Mon Sep 5 2022
PRC031-127-139-052109-
/O.CAN.TJSJ.FF.W.0028.000000T0000Z-220905T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Carolina PR-San Juan PR-Trujillo Alto PR-
459 PM AST Mon Sep 5 2022
...FLASH FLOOD WARNING FOR CAROLINA, SAN JUAN AND TRUJILLO ALTO
COUNTIES HAS BEEN REPLACED WITH A FLOOD ADVISORY...
LAT...LON 1847 6613 1844 6602 1846 6599 1843 6598
1843 6593 1832 6590 1829 6592 1827 6591
1831 6597 1830 6608 1843 6611 1841 6608
1842 6608 1844 6608 1843 6605 1843 6604
$$
CRSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Sep 5, 9:59 AM CDT, 3 hours 24 minutes earlier.
Area forecast discussion, Sep 5, 9:59 AM CDT, 3 hours 24 minutes before
Area Forecast Discussion National Weather Service San Juan PR 1059 AM AST Mon Sep 5 2022 .UPDATE... Outer convective bands from Tropical Storm Earl continue to brush the eastern half of the region, with the greatest impacts on Vieques, Culebra, St Thomas, and St John. Strong thunderstorms currently over St Thomas are producing frequent lightning and downpours which has lead to the issuance of a flood advisory for the island. Westerly to southwesterly flow is supporting passing showers across the southwestern portions of Puerto Rico and and few mountain induced showers are beginning to develop across the central interior of Puerto Rico, stretching to the Metro Area. The northeastern local Atlantic waters remain the most active with numerous thunderstorms stretching to the center of TS Earl, which is currently around 200 miles north of PR. Heat indices have ranged in the upper 90s to 100s across coastal regions. This afternoon convective induced storms are expected to bring a significant amount of rainfall to the central and eastern half of Puerto Rico and across the smaller local islands as wind flow will continue to prevail from the southwest. Most recent TJSJ sounding shows the atmosphere is still favorable for streamer development which is likely to form downstream of the Cayey mountain range, effecting the eastern coastline of PR and the adjacent islands. Since soils are saturated from days of ongoing rainfall, the risk of flooding is increased and even mudslides are possible across steep regions. Lightning remains a threat so please seek shelter if seen nearby. & .AVIATION UPDATE...SHRA/TSRA expected to increase across TJSJ/TJPS and the USVI terminals through the afternoon hours. This could cause MVFR to brief IFR conditions at times, mainly at TJSJ/TIST. Mtn top obscd expected across the interior and eastern PR. The 05/12z TJSJ sounding indicated SW winds up to 21 knots from the sfc to FL120. & .MARINE UPDATE...Seas remain hazardous with the greatest wave heights and winds across the Atlantic Waters. Current San Juan buoy observations show a significant reduction in wave heights and period length compared to yesterday, therefore the risk of rip currents is reducing, becoming moderate across all beaches by this evening. The Small Craft Advisory for the Offshore Atlantic Waters is ending at 2 PM, however marine conditions will still remain hazardous from passing thunderstorms, especially across the coastal eastern regional waters and offshore Atlantic waters. Other than that, there are no changes to the marine forecast for this update. && .Previous Discussion - Issued at 532 AM AST Mon Sep 5 2022. .SYNOPSIS... Tropical moisture associated with the tropical Storm Earl will continue to aid shower and thunderstorm activity across the forecast area today. The heaviest activity should impact the third eastern half of Puerto Rico, Culebra, Vieques, and the northern U.S. Virgin Islands. As the tropical storm moves northward into the Atlantic, a more southern component in winds will drag plenty of moisture across the area, making conditions more favorable for widespread shower and thunderstorm activity and warmer temperatures. Hazardous marine conditions will prevail in the Atlantic offshore waters, mainly due to strong winds and higher seas. && .SHORT TERM...Monday through Wednesday... At 5 AM ASt Tropical Storm Earl was about 240 miles northeast of San Juan, Puerto Rico, with feeder bands that extended over southeast Puerto Rico, Saint Thomas and northeast of Saint Croix. This is expected to continue as the storm pulls away to the north northwest. Moisture will continue to be dragged up over the area from the south through at least Tuesday. This will result in continuing wet conditions over the region, with active weather through the afternoons. During the nights and mornings, enhanced passing shower activity is anticipated over the waters, with a few pushing onshore in windward portions of the islands from time to time. Moderate to locally heavy rain is possible-- especially in the mountains. The general flow over the region will remain southerly to southwesterly through the period. As such, the areas most affected by rain during the nights and mornings will be southern Puerto Rico and the eastern islands. The peak in afternoon convection will be northern/northeastern and interior Puerto Rico. Although amounts of rainfall will diminish on Wednesday the scenario will be much the same then as well. Winds will continue to be light and convergence over interior Puerto Rico is expected to generate the best rainfall of the area. With soils saturated from many previous days of rainfall, mudslides will become more likely in steep terrain. && .LONG TERM...Thursday through Monday... Daily rain chances continue through the long term period as plenty of tropical moisture reaches the local islands embedded in the southerly wind flow, resulting from Tropical Storm Earl (or Hurricane by this time) moving northward into the central Atlantic. Expect isolated to scattered showers to initiate during the morning hours across the local waters and along the coastal areas. After that, heavy afternoon convection is expected to develop across the Cordillera Central and northern sections of Puerto Rico. Wind speed variations are forecast at the surface when the departure of earl relaxes the pressure gradient across the forecast area. This will highly impact the showers' translation velocity and might result in more rainfall accumulations. Additionally, model guidance still supports a southerly wind flow trend, given that warmer temperatures with heat indices values around 100-110° F are expected each day, by around the mid- morning and early afternoon hours across the north-central areas and the Culebrinas River Valley. The tropical moisture content will gradually diminish Monday and Tuesday next week, decreasing the widespread risk of flooding. However, due to the east- southeast wind flow, isolated showers and thunderstorms are possible on both days, mainly in the afternoon across the interior and western sections. This shower activity with the saturated soils can aid some urban and small stream flooding. && .AVIATION...SHRA from TS Earl abt 240 SM NNE of TJSJ continue in a narrow band across TIST and the southeast coast of PR. These bands will continue to dvlp and grow in that general area thru 05/21Z. Sfc winds will increase to SW 10-18 kt with gusts to 35 kt psbl near sct TSRA. Mtn obscurations and MVFR/IFR conds expected within these bands, but VFR should prevail outside of them. Maximum winds WSW 20-30 kt arnd FL320, but winds expected to diminish drg the day. && .MARINE...Tropical Storm Earl continues to result in hazardous marine conditions across most of the local waters with seas up to 8 feet, winds up to 30 knots, and even briefly higher near the heaviest shower activity. These conditions will remain until tonight as the system moves more into the Central Atlantic. As a result, there is in effect a small craft advisory for the Atlantic offshore waters until 2 PM AST this afternoon. Hazardous coastal conditions will prevail, and there is a high risk of rip currents for all the northwestern coast of Puerto Rico until late this afternoon. Showers and thunderstorms are forecast to affect the local waters for the next several days. && .SJU WATCHES/WARNINGS/ADVISORIES... PR...High Rip Current Risk until 6 PM AST this evening for PRZ008. VI...None. AM...A Small Craft Advisory is in effect for the Atlantic Offshore Waters as tropical storm force conditions are possible for the local Atlantic Waters north of the US Virgin Islands until 2 PM AST this afternoon. && DRS/RC/ICP
Hazardous weather outlook, Sep 5, 4:46 AM CDT, 8 hours 37 minutes before
Perspectivas sobre las Condiciones Peligrosas del Tiempo Servicio Nacional de Meteorologia en San Juan PR 449 AM AST lunes 5 de septiembre de 2022 AMZ710>745-PRZ001>013-060900- San Juan y Vecindad-Noreste-Sureste-Este Interior-Norte Central- Interior Central-Ponce y Vecindad-Noroeste-Oeste Interior-Mayaguez y Vecindad-Suroeste-Culebra-Vieques-Las aguas costeras cercanas y lejanas a la costa del Atlantico y del Caribe- 449 AM AST lunes 5 de septiembre de 2022 Esta perspectiva sobre las condiciones peligrosas del tiempo es para Puerto Rico y las aguas costeras adyacentes. .DIA UNO...Hoy y esta noche .Rayos...Tronadas de aisladas a dispersas son posibles en Puerto Rico, especialmente en Vieques. Este atento a las tronadas en su area y preparese para refugiarse. .Lluvia Excesiva...Se esperan inundaciones urbanas y de riachuelos en muchas areas. Inundaciones repentinas que amenazan la vida, que posiblemente ingresen a las estructuras y aislen vecindarios, podrian ser posibles en el sureste de Puerto Rico, las areas montanosas y Vieques. .Calor Excesivo...Indices de calor de 102-107 grados en las elevaciones mas bajas de Puerto Rico, incluyendo a Culebra y Vieques. El agotamiento por calor es posible con una exposicion prolongada. .Vientos...Los objetos no asegurados podrian moverse con el viento cerca de las tronadas. Vientos de mas de 20 nudos son posibles sobre el noreste de las aguas locales mar afuera del Atlantico. .Condiciones Maritimas...Una advertencia para embarcaciones pequenas esta en efecto para las aguas locales mar afuera del Atlantico hasta las 2 PM AST. Los operadores de embarcaciones pequenas deben ejercer precaucion la mayoria de las aguas expuestas restantes. .Corrientes Marinas...Corrientes marinas amenazantes a la vida en la zona de olas rompientes son probables particularmente en el noroeste de Puerto Rico. .DIAS DOS HASTA EL SIETE...martes a domingo El calor excesivo continuara en las elevaciones mas bajas cada dia. Inundaciones urbanas y de riachuelos seran posibles el martes en el sureste de Puerto Rico. La acumulacion de agua en las carreteras y areas bajas sera posible el martes en otros lugares, y tambien el miercoles y el jueves en algunas areas. Tronadas aisladas son posibles cada dia. Existe un riesgo de moderado a alto de corrientes marinas en la mayoria de las costas del norte. .Comunicado sobre informacion reportada por observadores... Los reportes de observadores sobre inundaciones, vientos fuertes y corrientes marinas son bienvenidos. AMZ715-725-VIZ001-002-060900- San Tomas, San John e Islas Adyacentes-Santa Cruz- Aguas cercanas del Atlantico y aguas costeras adyacentes del Caribe- 449 AM AST lunes 5 de septiembre de 2022 Esta perspectiva sobre las condiciones peligrosas del tiempo es para Islas Virgenes Estadounidenses y las aguas costeras adyacentes. .DIA UNO...Hoy y esta noche .Rayos...Tronadas de aisladas a dispersas son posibles en las Islas Virgenes Estadounidenses y las aguas circundantes. Este atento a las tronadas en su area y preparese para refugiarse. .Lluvia Excesiva...Inundaciones repentinas que amenazan la vida, o inundaciones urbanas y de riachuelos extensas a medida que bandas de lluvia se muevan a traves del area. .Calor Excesivo...Indices de calor de 102-107 grados en las elevaciones mas bajas de Santa Cruz. El agotamiento por calor es posible con una exposicion prolongada. .Vientos...Los objetos no asegurados podrian moverse con el viento cerca de las tronadas. Vientos de mas de 20 nudos son posibles sobre el noreste de las aguas locales mar afuera del Atlantico. .Condiciones Maritimas...Una advertencia para embarcaciones pequenas esta en efecto para las aguas locales mar afuera del Atlantico hasta las 2 PM AST. Los operadores de embarcaciones pequenas deben ejercer precaucion la mayoria de las aguas expuestas restantes. .Corrientes Marinas...Corrientes marinas amenazantes a la vida en la zona de olas rompientes son probables particularmente en Santa Cruz. .DIAS DOS HASTA EL SIETE...martes a domingo El calor excesivo continuara en las elevaciones mas bajas de Santa Cruz cada dia. La acumulacion de agua en las carreteras y areas bajas sera posible el martes en San Thomas y San John. Tronadas aisladas son posibles cada dia. Existe un riesgo de moderado a alto de corrientes marinas cada dia. .Comunicado sobre informacion reportada por observadores... Los reportes de observadores sobre inundaciones, vientos fuertes y corrientes marinas son bienvenidos.
The office that day
Everything else NWS JSJ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 4, 9:56 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Sep 5, 1:04 AM CDT | Small Craft Advisory | JSJ | 12 hr | |
| Sep 5, 4:22 AM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Sep 5, 12:18 PM CDT | Areal Flood Advisory | JSJ | 4 hr | |
| Sep 5, 12:49 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Sep 5, 1:12 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Sep 5, 1:29 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Sep 5, 2:47 PM CDT | Special Marine Warning | JSJ | 58 min | |
| Sep 5, 3:13 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Sep 5, 3:15 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Sep 5, 3:59 PM CDT | Areal Flood Advisory | JSJ | 61 min |
Nearby
Flash Flood Warnings in Puerto Rico, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; radar from the NEXRAD Level II archive.